Virginia, 2003

High Wind in Virginia, February 22 to 23, 2003

February 22 to 23, 2003 · NWS RNK · 23 events in 23 counties and zones

High winds during the evening of the 22nd through the 23rd downed numerous trees and power lines. Many people were reported without power across the region.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

High winds during the evening of the 22nd through the 23rd downed numerous trees and power lines. Many people were reported without power across the region. In Tazewell County a roof was blown off of an outbuilding, otherwise no reports of damage to private property were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 22, 3:17 PM EST, 4 hours 43 minutes earlier.

Area forecast discussion, Feb 22, 3:17 PM EST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
317 PM EST SAT FEB 22 2003

PRETTY ACTIVE DAY WITH FLOODING REPORTS ACROSS CWA.  MAIN PROBLEMS
IN THE MOUNTAIN REGION WITH SNOW MELT AND SATURATED GROUNDS.  SFC
LOW IN THE TN RIVER VALLEY WITH UPPER LEVEL LOW TO THE SOUTHWEST OF
SFC LOW.  MAIN LINE OF PCPN PUSHING OFF TO THE EAST...CURRENTLY IN
BETWEEN SYSTEMS WITH PATCHY DENSE FOG ACROSS THE REGION.  UPPER
LEVEL LOW TO MOVE INTO THE REGION THIS EVENING...VISIBILITIES SHOULD
RISE WITH INCOMING RAIN.  CONVECTION WITH UPPER LEVEL SYSTEM SHOULD
BRING A CHC FOR THUNDER TO CWA THIS EVENING.  EXTENDING RAIN THRU
TONIGHT WITH A CHANGE OVER TO SNOW IN EXTREME WESTERN COUNTIES LATE
TONIGHT.  UPPER LEVEL SYSTEM TO PUSH THRU SUN AM.  KEPT SNOW SHOWERS
THRU SUNDAY AFTERNOON IN THE WEST TAPERING TO FLURRIES IN THE AFTN.
NEXT PROBLEM TO ENTER THE AREA WILL BE THE WIND.  PRESSURE RISE
BEGIN LATE TONIGHT AND CONTINUE INTO SUNDAY.  SATURATED GROUND AND
STRONG WINDS COULD BRING TREES AND POWER LINES DOWN.  CONTINUING
WITH HIGH WIND WARNING FOR VA/NC COUNTIES AND ADV IN SE WV.  WINDS
WILL BEGIN TO SUBSIDE AROUND SUNDAY EVENING.

A WEAKER SYSTEM IS RIGHT ON THE HEELS OF THIS SYSTEM.  MAJORITY OF
THE ENERGY WILL STAY NORTH OF CWA AND INTO THE OHIO RIVER VALLEY.
SYSTEM NUMBER TWO SHOULD BRING RAIN AND/OR SNOW TO FAR WESTERN
COUNTIES MONDAY AND MONDAY NIGHT.  PCPN WILL BE LIGHT.  SYSTEM THREE
WILL BE ENTERING CALIFORNIA MONDAY.

FEW CHANGES IN THE EXTEND.  HI PRESSURE MOVES INTO THE NORTHEAST TUE
CREATING A DAMNING EVENT.  REINFORCING THE COLD AIR WILL BE
OVERRUNNING PCPN EVAPORATING INTO THE COLD DOOM TUE NIGHT.  SYSTEM
THREE MOVES OUT OF THE ROCKIES AND INTO THE TEXAS PANHANDLE.  TIMING
THIS SYSTEM IS IN QUESTION WITH HIGH PRESSURE RELUCTANT TO MOVE OUT
TO SEA.  TEMPS SHOULD BE COLD ENOUGH IN THE ONSET FOR SNOW IN THE
FAR WEST LATE TUE NIGHT.  SFC SYSTEM TO MOVE ALONG THE GULF COAST
REGION. GRADIENT BETWEEN SYSTEMS BRINGS WARMER AIR INTO THE REGION
ERODING COLD POOL AND SHOULD CHANGE ALL PCPN TO LIQUID BY WEDNESDAY
NIGHT.  KEPT A MIX IN THE MTNS WED NIGHT WITH QUESTIONS OF TRACK AND
TIMING.  BY THU...ALL PCPN SHOULD BE RAIN.  CHANGES TO THE EXTENDED
WERE MORE FOR LIQUID PCPN AND WARMING TEMPS A FEW DEGREE BUT STILL
UNDER GUIDANCE.

ROA   38  52  36  53 /  10   0  10  10
LYH   39  53  31  53 /  10   0  10  10
DAN   42  56  31  53 /  10   0  10  10
BLF   36  38  32  40 /  50  30  30  30
LWB   32  39  27  39 /  60  30  30  30
BCB   36  41  32  46 /  30   0  10  10
TNB   34  43  33  43 /  30   0  10  10

.RNK...
NC...HIGH WIND WARNING FOR TONIGHT AND SUNDAY FOR ZONES NCZ001>006...
NCZ018>020.

VA...HIGH WIND WARNING FOR TONIGHT AND SUNDAY FOR ZONES VAZ009>020...
VAZ022>024...VAZ032>035...VAZ043>047...VAZ058>059.

WIND ADVISORY FOR TONIGHT AND SUNDAY FOR ZONE VAZ007.

WV...WIND ADVISORY FOR TONIGHT AND SUNDAY FOR ZONES WVZ042>045.
Hazardous weather outlook, Feb 22, 4:10 AM EST, 15 hours 50 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-221630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWESTERN NORTH CAROLINA.

.DAY ONE...SATURDAY.

A FLOOD WATCH IS IN EFFECT TODAY FOR SOUTHEASTERN WEST
VIRGINIA...THE VIRGINIA MOUNTAIN EMPIRE...THE ALLEGHANY
HIGHLANDS...MUCH OF THE NEW RIVER VALLEY...AND THE SOUTHERN
SHENANDOAH VALLEY.  RUNOFF FROM BOTH RAIN AND SNOWMELT MAY RESULT IN
FLOODING OF SMALL STREAMS AND CREEKS.

A STORM SYSTEM MOVING NORTH FROM THE GULF OF MEXICO WILL CONTINUE
TO SPREAD RAIN INTO THE REGION THROUGH TODAY. RAINFALL AMOUNTS OF
BETWEEN 1 AND 2 INCHES COMBINED WITH THE SNOW MELT...COULD LEAD TO
FLOODING...ESPECIALLY OVER FAR SOUTHWESTERN VIRGINIA AND
SOUTHEASTERN WEST VIRGINIA.

ADDITIONALLY...AS A WARM FRONT APPROACHES THE AREA LATE TODAY...THE
POTENTIAL EXISTS FOR THUNDERSTORMS TO DEVELOP ACROSS SOUTHSIDE
VIRGINIA AND NORTHWESTERN NORTH CAROLINA.  THESE STORMS WILL HAVE
THE POTENTIAL TO PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

AS A COLD FRONT CROSSES THE REGION TONIGHT WINDS ARE EXPECTED TO
BECOME VERY STRONG FROM THE WEST AND NORTHWEST AND CONTINUE THROUGH
SUNDAY.  WINDS OF 20 TO 45 MPH  WITH GUSTS TO 60 MPH AND GREATER CAN
BE EXPECTED. WITH THE GROUND LOOSENED FROM MELTING SNOW AND HEAVY
RAIN...TREES WILL MORE EASILY BE TOPPLED IN THE STRONG WINDS.
WIDESPREAD POWER OUTAGES ARE POSSIBLE LATER TONIGHT AND SUNDAY.

FOR MONDAY THROUGH THURSDAY...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME...ALTHOUGH A PERIOD OF LIGHT SNOW IS POSSIBLE WEDNESDAY...
WITH RAIN OR SNOW THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY IF THE FLOOD THREAT BECOMES
WIDESPREAD.

SPN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 high wind. Local standard time, as filed.

High Wind, Bath

When
February 22, 8:00 PM EST to February 23, 3:30 PM EST
Where
Bath forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

High Wind, Amherst

When
February 22, 8:00 PM EST to February 23, 3:30 PM EST
Where
Amherst forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

High Wind, Bland

When
February 22, 8:00 PM EST to February 23, 3:30 PM EST
Where
Bland forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

High Wind, Botetourt

When
February 22, 8:00 PM EST to February 23, 3:30 PM EST
Where
Botetourt forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

High Wind, Buckingham

When
February 22, 8:00 PM EST to February 23, 3:30 PM EST
Where
Buckingham forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

High Wind, Campbell

When
February 22, 8:00 PM EST to February 23, 3:30 PM EST
Where
Campbell forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

High Wind, Carroll

When
February 22, 8:00 PM EST to February 23, 3:30 PM EST
Where
Carroll forecast zone
Measured
80 kt (92 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

High Wind, Charlotte

When
February 22, 8:00 PM EST to February 23, 3:30 PM EST
Where
Charlotte forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
37.012, -78.662 (the zone’s center; the record gives no point)

High Wind, Craig

When
February 22, 8:00 PM EST to February 23, 3:30 PM EST
Where
Craig forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

High Wind, Franklin

When
February 22, 8:00 PM EST to February 23, 3:30 PM EST
Where
Franklin forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

High Wind, Giles

When
February 22, 8:00 PM EST to February 23, 3:30 PM EST
Where
Giles forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

High Wind, Grayson

When
February 22, 8:00 PM EST to February 23, 3:30 PM EST
Where
Grayson forecast zone
Measured
65 kt (75 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

High Wind, Halifax

When
February 22, 8:00 PM EST to February 23, 3:30 PM EST
Where
Halifax forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

High Wind, Henry

When
February 22, 8:00 PM EST to February 23, 3:30 PM EST
Where
Henry forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

High Wind, Montgomery

When
February 22, 8:00 PM EST to February 23, 3:30 PM EST
Where
Montgomery forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

High Wind, Patrick

When
February 22, 8:00 PM EST to February 23, 3:30 PM EST
Where
Patrick forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

High Wind, Pittsylvania

When
February 22, 8:00 PM EST to February 23, 3:30 PM EST
Where
Pittsylvania forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

High Wind, Pulaski

When
February 22, 8:00 PM EST to February 23, 3:30 PM EST
Where
Pulaski forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

High Wind, Roanoke

When
February 22, 8:00 PM EST to February 23, 3:30 PM EST
Where
Roanoke forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

High Wind, Rockbridge

When
February 22, 8:00 PM EST to February 23, 3:30 PM EST
Where
Rockbridge forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

High Wind, Smyth

When
February 22, 8:00 PM EST to February 23, 3:30 PM EST
Where
Smyth forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

High Wind, Tazewell

When
February 22, 8:00 PM EST to February 23, 3:30 PM EST
Where
Tazewell forecast zone
Measured
60 kt (69 mph) estimated sustained
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

High Wind, Wythe

When
February 22, 8:00 PM EST to February 23, 3:30 PM EST
Where
Wythe forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342128, 5342129, 5342130, 5342131, 5342132, 5342133, 5342134, 5342135, 5342136, 5342137, 5342138, 5342139, 5342140, 5342141, 5343153, 5343154, 5343155, 5343156, 5343157, 5343158, 5343159, 5343160, 5343161.